If you are experiencing problems downloading PDF or HTML fulltext, our helpdesk recommend clearing your browser cache and trying again. If you need help in clearing your cache, please click here . Still need help? Email help@ingentaconnect.com

Postoperative epidural hematoma or cerebrovascular accident? A dilemma in differential diagnosis

$48.00 plus tax (Refund Policy)

Download / Buy Article:

Abstract:

An elderly lady developed an epidural hematoma following combined spinal-epidural anesthesia with a local anesthetic–opioid mixture for a vaginal hysterectomy. This occurred in association with the use of prophylactic subcutaneously administered unfractionated heparin. She had diabetes, hypertension and had previously undergone coronary artery bypass surgery and right carotid endarterectomy. Warfarin and aspirin were discontinued 2 weeks before the surgery. Postoperatively, an atypical presentation of backache, bilateral sensory loss and left lower limb monoplegia ensued. The initial clinical impression was of a cerebrovascular accident. Magnetic resonance imaging, however, revealed an extensive epidural hematoma that necessitated decompression laminectomy. Progression to paraparesis occurred but the patient gradually regained much of her functionality over the next 2 years.

Keywords: CSE complications; anesthesia; intraspinal hematoma; pharmacology; postoperative; regional; unfractionated heparin

Document Type: Research Article

DOI: http://dx.doi.org/10.1034/j.1399-6576.2002.460218.x

Affiliations: Department of Anesthesia, KK Women's and Children's Hospital, Singapore

Publication date: February 1, 2002

Related content

Tools

Favourites

Share Content

Access Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content
Cookie Policy
X
Cookie Policy
ingentaconnect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more